Diltiazem and Digoxin - efficacy and side effects

Hi all,

I'm currently on 120mg Diltiazem (60mg morning, 60mg evening) and it doesn't seem to be having much of an effect, other than seemingly increasing my breathlessness. I've been on Diltiazem for just over 1 week. In your experiences, how long has it taken for your bodies to adapt to Diltiazem and what side effects did you encounter?

My GP has also recommended Digoxin, but I've declined for the moment until I see a cardiologist, hopefully scheduled for next week. I'd be interested to hear of your experiences with Digoxin - has it reduced your symptoms and what side effects did you encounter?

Many thanks!

12 Replies

oldestnewest
  • Hi Pikaia, I've been on Diltiazem 120mg twice daily since beginning of November 2016. Any side effects have been negligible for me, no swollen ankles or anything, but was aware that this medication is formulated slightly differently depending on which company makes it. I found this out, and more, by putting Diltiazem in the box at the top here (Search AF Association) and lots more information came up from other people who'd been on it for longer. Consequently when the first batch seemed to suit me I made sure that I always got the same brand, as it were (in my case Tildiem but different ones suit different people).

    I have no experience with Digoxin but again, if you put that in the search box no doubt plenty of info about that, as well.

    All the best.

  • Hi mrsg46, thanks for your reply. I hadn't considered slightly different formulations from different manufacturers. I'll perhaps ask to swap providers.

  • The base drug is always the same. it is the fillers which change.

  • You really should be seeing an expert in arrhythmias and not relying on your GP. Diltiazem may well increase your breathlessness. I only ever took one pill and felt so ill in hours I refused to take a second and tried other drugs instead . Since then I have tried other similar drugs which made me quite ill with swollen ankles as not everybody is able to take every drug. In this AF game we really need to keep trying different things till a balance is made and not every GP has the in depth knowledge. Checking in drug manuals does not give the same breadth of knowledge that an expert arrhythmia specialist can bring.

  • Thanks BobD. I'm just at the beginning of this. I'm hoping to see a general cardiologist soon to find out my results from a 24hr holter and echo. Hopefully then I'll have a better picture of what's going on and the way forward.

  • Interesting to hear you gave up on a drug after one go. I started on diltiazem on Sunday and the difference feels like a huge step back. As soon as I do anything of the slightest exertion my heart rate increases more than normal and the dizziness comes on. I'm keeping on it as there seemed to be a consensus that it takes time to settle. When I see my cardiologist i get them to recommend more than one drug so that if one doesn't work I don't have to wait to see him again before changing.

  • I'm not giving up on it yet, just trying to distinguish between AF symptoms and potential side effects. I haven't experienced any dizziness, but I did have strange headaches for the first week. These have pretty much subsided now. My GP thinks the 120mg dosage is too low, but doesn't want to put me on anything higher just yet as he isn't sure I could tolerate it (I have low-to-average blood pressure and a higher dosage may reduce my pulse rate too much and lead to more fainting). Out of interest, what dosage are you on?

    That's good advice on getting the cardiologist to recommend more than one drug. I'm hoping to see the cardiologist soon so I'll make sure to get plenty of recommendations.

  • I'm on 120mg. I was on bisophonol 1.25mg which was the lowest possible. I sound like you if I take higher doses my heart rate and blood pressure falls too much and the dizziness really kicks in. It is a real balancing act without drugs I go into AF and with I get side effects!

  • Indeed! I guess we have to have hope that there is a drug out there for every single one of us. Good that you're staying on it, I'm sticking with it as well, although it doesn't seem to be having any beneficial effects.

  • It was like being drugged with loss of concentration, dizzyness, loss of mental faculties and a general feeling of being out of control as if after a bottle of scotch! One pill was enough for me. Like I say we are all different and some of us are quite unable to take some families of drugs. I can't take calcium channel blockers as I can never get my shoes on after one day so much do my legs and feet swell up. !

  • It's interesting how these drugs affect us all in different ways. Apparently beta blockers are out for me as I have asthma, so for the moment Diltiazem is the one for me.

  • A slow release formula might be better?

You may also like...